Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 43, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 9, 2008, 5:47 PM MDT for Perkins County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 5:47 PM MDT (23:47 UTC)
- Expired
- May 9, 2008, 6:30 PM MDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Perkins County, NE
The radar
The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:50 PM MDT | HAIL 1.75 | 6 Se Grant, NE | |
| May 9, 6:22 PM MDT | HAIL 1 | 6 S Grainton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:18 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 092347
SVRLBF
NEC135-100030-
/O.NEW.KLBF.SV.W.0043.080509T2347Z-080510T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM MDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 630 PM MDT
* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MADRID...OR NEAR GRANT...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MADRID BY 555 PM MDT...
ELSIE BY 610 PM MDT...
GRAINTON BY 620 PM MDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4070 10170 4100 10155 4100 10125 4098 10125
4070 10124
TIME...MOT...LOC 2347Z 278DEG 26KT 4081 10161
$$
GARNER2 follow-up statements
000
WWUS53 KLBF 100015
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT FRI MAY 9 2008
NEC135-100030-
/O.CON.KLBF.SV.W.0043.000000T0000Z-080510T0030Z/
PERKINS NE-
615 PM MDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN PERKINS COUNTY...
AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTH OF ELSIE...OR 19 MILES EAST OF GRANT...MOVING
EAST AT 27 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAINTON BY 620 PM MDT...
LAT...LON 4070 10170 4100 10155 4100 10125 4098 10125
4070 10124
TIME...MOT...LOC 0015Z 285DEG 23KT 4076 10136
$$
GARNER000
WWUS53 KLBF 100028
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT FRI MAY 9 2008
NEC135-100038-
/O.EXP.KLBF.SV.W.0043.000000T0000Z-080510T0030Z/
PERKINS NE-
628 PM MDT FRI MAY 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERKINS COUNTY WILL
EXPIRE AT 730 PM CDT/630 PM MDT/...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR SOUTHWEST
NEBRASKA.
LAT...LON 4070 10170 4100 10155 4100 10125 4098 10125
4070 10124
TIME...MOT...LOC 0028Z 285DEG 23KT 4074 10125
$$
GARNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 PM MDT, 3 hours earlier.
Area forecast discussion, May 9, 2:47 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT FRI MAY 9 2008 .DISCUSSION... TONIGHT THROUGH SUNDAY MORNING...POTENT SHORT WAVE ACROSS WY THIS AFTN WILL MOVE EAST AND DEEPEN ACROSS THE CENTRAL PLAINS SATURDAY. ALL MODELS AND GUIDANCE INDICATE WIND ADVISORY CONDITIONS WILL DEVELOP SATURDAY MORNING IN THE WEST SPREADING EAST THROUGHOUT THE DAY. THE NGM FWC INDICATES HIGH WIND CONDITIONS BUT THIS DATASET HAS BEEN DISCOUNTED FOR NOW. LATER FCSTS WILL CLOSELY MONITOR THE GUIDANCE AS IT HAS BEEN CONSISTENTLY TRENDING TOWARD HIGHER WIND SPEEDS AND IT IS CONCEIVABLE HIGH WIND CONDITIONS MIGHT DEVELOP LATE SATURDAY AFTN ACROSS SOME AREAS. WINDS SHOULD DIMINISH AROUND SUNDOWN WITH ALL AREAS BELOW WIND ADVISORY LEVELS BY AROUND MIDNIGHT SATURDAY NIGHT. ALL GUIDANCE ALSO INDICATES FROST OR FREEZING TEMPERATURES SUNDAY MORNING AND THE TIMING OF THIS EVENT IS PAST THE 50 PERCENT PROBABILITY SO LOCAL POLICY DICTATES A FROST ADVISORY OR FREEZE WARNING WILL BE NECESSARY FOR SUNDAY MORNING IF THE CURRENT TEMPERATURE TRENDS CONTINUE. THE POWERFUL CENTRAL PLAINS STORM WILL BE PULLING DOWN YET ANOTHER BATCH OF MODIFIED ARCTIC AIR AND BOTH THE NAM12 AND GFS INDICATE A MIX OF RAIN AND SNOW ACROSS THE NRN ZONES SATURDAY MORNING IN THE WEST SPREADING EAST DURING THE AFTERNOON AND EVENING. TEMPERATURES ARE EXPECTED TO RISE INTO THE 40S TO NEAR 50 IN THE MORNING UP NORTH BUT FALL DURING THE AFTN AND THE NAM12 INDICATES 30S DURING THE AFTERNOON. MEANWHILE TEMPERATURES FARTHER SOUTH RISE INTO THE 50S SUPPORTING DEEPER VERTICAL MIXING...STRONG DIFFERENTIAL TEMPERATURE ADVECTION AND WIND GUSTS TO 50 MPH...PERHAPS HIGHER. SUNDAY...MONDAY AND TUESDAY...THE HEAVILY MODIFIED ARCTIC HIGH PRESSURE SYSTEM WILL DROP SOUTH THROUGH THE PLAINS STATES AND BEGIN CIRCULATING MOISTURE UP THE RIO GRANDE SUNDAY AND THEN THROUGH THE WRN HIGH PLAINS MONDAY. BY MONDAY AFTN THE NAM12...GFS AND ECMWF ALL INDICATE A POWERFUL 990MB SFC LOW PARKED OVER NORTHEAST COLORADO. A DEEPENING LONGWAVE TROF OVER THE WRN U.S. WILL TAP HOT AIR FROM THE DESERT AHEAD OF A PACIFIC COLD FRONT WHILE THE DEEP SFC LOW OVER NERN COLO ATTEMPTS TO PULL COOL AIR SOUTHWARD FROM CANADA THROUGH THE NRN PLAINS. THE RESULTING TRIPLE AND PERHAPS...QUADRUPLE POINT OVER NERN COLO COULD CONCEIVABLY SET UP SEVERE WEATHER PATTERN FOR SWRN NEB AND PARTS OF THE NEB PANHANDLE DURING THE AFTN BUT THE GFS SUGGESTS A VERY STRONG CAP WILL PREVENT TSTM DEVELOPMENT. FOR NOW ISOLD TSTMS ARE IN THE FCST FOR MONDAY AFTN WITH RAIN CHANCES INCREASING MONDAY NIGHT THROUGH TUESDAY. ON TUESDAY...THE ECMWF IS HOLDING THE STORM SYSTEM WHOLE WHILE THE GFS PINCHES OFF THE SYSTEM SENDING A LARGE CHUNK OF UPPER LEVEL ENERGY SOUTH AWAY FROM NEBRASKA. IF THE ECMWF VERIFIES...A BOUT OF STRONG NRLY WINDS WILL DEVELOP TUESDAY AS THE STORM TRACKS SLOWLY EAST AND NORTHEAST AT 15 MPH ACROSS KS MONDAY NIGHT AND IOWA AND MN TUESDAY THROUGH WEDNESDAY MORNING. HIGH TEMPERATURES TUESDAY HAVE BEEN LOWERED INTO THE 50S AS BOTH MODELS SUGGEST A FAIRLY STRONG COLD FRONT WILL DROP SOUTH IN THE WAKE OF THE STORM. WEDNESDAY THROUGH FRIDAY...WINDS ALOFT REMAIN NORTH IN A HIGHLY AMPLIFIED FLOW PATTERN. THE GFS AND TO A LESSER EXTENT THE ECMWF INDICATE ANOTHER UPPER LEVEL DISTURBANCE WILL DROP SOUTH THROUGH THE HIGH PLAINS PRODUCING A CHANCE FOR RAIN. FOR NOW POPS ARE THE HPC PROVIDED FCST OF 20 PERCENT. LATER FCSTS CAN RAISE THE POP AS WARRANTED. IN THE WAKE OF THE DISTURBANCE THURSDAY HEIGHTS ARE EXPECTED TO SLOWLY RISE AND WARMER AIR WILL BUILD EAST. TEMPERATURES ARE EXPECTED TO RISE THROUGH THE 60S WEDNESDAY AND THURSDAY AND INTO THE 70S BY FRIDAY. && .AVIATION... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO BY MID TO LATE FRIDAY AFTERNOON. THESE STORMS WILL THEN MOVE EAST INTO WESTERN NEBRASKA DURING FRIDAY EVENING. THE KLBF TAF SITE IS MOST LIKELY TO EXPERIENCE A STORM DURING THE EVENING. HOWEVER...UNCERTAINTY IN THE TIMING OF THIS OCCURRENCE PRECLUDES TSRA IN THE LATEST TAF /TAF WILL BE UPDATED DURING THE AFTERNOON WHEN MORE CONFIDENCE IS ACQUIRED/. OTHERWISE...SFC WINDS WILL BECOME SOUTHEASTERLY BY LATE AFTERNOON IN RESPONSE TO A DEVELOPING AREA OF LOW PRESSURE OVER WYOMING/COLORADO. SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY NIGHT...WITH CLOUD BASES LOWERING TO 4000 FT BY 06Z. A WIND SHIFT IS EXPECTED AT BOTH KVTN AND KLBF BY 12Z SATURDAY...WITH SUSTAINED NORTHWESTERLY WINDS GRTR THAN 20 KT...AND GUSTS UP TO 30-35 KT DEVELOPING BY MID SATURDAY MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 287 FOR GARDEN...DEUEL AND SHERIDAN COUNTIES UNTIL 9 PM MDT. SEVERE THUNDERSTORM WATCH 288 FOR PERKINS AND CHASE COUNTIES UNTIL 9 PM MDT. WIND ADVISORY ALL ZONES SATURDAY AND SATURDAY EVENING. && CDC/GARNER
Hazardous weather outlook, May 9, 3:36 PM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 436 PM CDT FRI MAY 9 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-102145- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 436 PM CDT FRI MAY 9 2008 /336 PM MDT FRI MAY 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE MOVING EAST OUT OF THE NEBRASKA PANHANDLE...AND WILL AFFECT LOCATIONS MAINLY WEST OF HIGHWAY 83 THROUGH FRIDAY EVENING. THE COMBINATION OF STEEP LAPSE RATES AND STRONG VERTICAL WIND SHEAR WILL FAVOR ISOLATED HIGH BASED SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE FRIDAY NIGHT ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LOCALLY HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG SUSTAINED WINDS OF 30 TO 40 MPH ARE EXPECTED TO DEVELOP ON SATURDAY...WITH GUSTS EXCEEDING 45 MPH. THIS HAS PROMPTED THE NATIONAL WEATHER SERVICE TO ISSUE A WIND ADVISORY FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY MORNING THROUGH THE EVENING. DURING SATURDAY NIGHT INTO EARLY SUNDAY...BELOW FREEZING TEMPERATURES ARE EXPECTED TO DEVELOP AS WINDS DECREASE IN SPEED AND SKIES CLEAR. THIS WILL ALLOW TEMPERATURES TO PLUNGE INTO THE MID 20S OVER NORTHWEST NEBRASKA...AND THE LOWER 30S OVER CENTRAL AND SOUTHWESTERN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OBSERVATIONS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, May 9, 4:12 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL CHAPPELL 41.09N 102.47W
05/09/2008 E0.88 INCH DEUEL NE TRAINED SPOTTER
&&
JGARNERLocal storm report, May 9, 4:16 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 S CHAPPELL 41.07N 102.47W
05/09/2008 E1.25 INCH DEUEL NE PUBLIC
&&
JSWEETLocal storm report, May 9, 4:21 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 SE CHAPPELL 41.08N 102.45W
05/09/2008 M0.75 INCH DEUEL NE STORM CHASER
&&
JGARNERLocal storm report, May 9, 4:30 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 8 SE CHAPPELL 41.01N 102.36W
05/09/2008 M1.00 INCH DEUEL NE STORM CHASER
WIND GUSTS WERE ESTIMATED TO BE 50 MPH.
&&
JGARNERLocal storm report, May 9, 4:40 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 11 ESE CHAPPELL 41.03N 102.27W
05/09/2008 E1.25 INCH DEUEL NE PUBLIC
&&
JSWEETLocal storm report, May 9, 4:48 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 11 ESE CHAPPELL 41.03N 102.27W
05/09/2008 M1.25 INCH DEUEL NE PUBLIC
&&
JGARNERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:43 PM MDT | Wind Advisory | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 31 hr |
| May 9, 3:51 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 39 min |
| May 9, 4:29 PM MDT | Severe Thunderstorm Warning | LBF | Deuel | 31 min |
| May 9, 4:56 PM MDT | Tornado Warning | LBF | Perkins | 34 min |
| May 9, 5:30 PM MDT | Tornado Warning | LBF | Perkins | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.